Jump to content
CrazyBoards.org

Thinking 'Bout Switching the Depakote. .


Recommended Posts

Guest AudioDrivel

Been on a steadily increasing dose of Depakote for about 10 years, starting with (what I think) was an absense/petit mal seizure in 8th grade ('95 or so. .). . was on 750 mg a day for the first 4 or 5 years (250mg/3 times a day), they tried weaning me off at the beginning of college over a 3 month period i think, was off 6 months and had a full blown grand-mal-blown up blood red eyes thing.  So meds are in the cards for me forever, I guess. .

It's funny, I seem to have had the opposite experience of a lot of people with Depakote. . I didnt really notice it for the first few years i was on it. . towards the end of high school (3 or 4 years) started getting fatigued (still on the 750mg a day dose). . now I'm REALLY feeling it, my dose is up to 1250mg/day. . I feel as though there's a wet blanket on top of my thoughts, I can hardly muster the effort to talk a lot of the time, minor things (taking showers, etc) are so much effort for me . . I'm EXTREMELY worn out (although I dont get as much sleep as i should). . still, the common factor throughout everthing seems to be the medicine.  I dont think i tolerate it as well now as i once did.  I'm going to talk to my neurologist, what are the options for grand-mal disorders?  It seems a lot of them that I've read about, tegretol, dilantin, have similar side effect profiles.  Is there anything new(er) out there, or are we doomed to these ancient crap pseudo-sedatives?  I see all kinds of things for the other seizure disorders that look better, but i dont think they would work for me. . suggestions, please!

Link to comment
Share on other sites

  • 2 weeks later...
Guest Audio_Drivel

Been on a steadily increasing dose of Depakote for about 10 years, starting with (what I think) was an absense/petit mal seizure in 8th grade ('95 or so. .). . was on 750 mg a day for the first 4 or 5 years (250mg/3 times a day), they tried weaning me off at the beginning of college over a 3 month period i think, was off 6 months and had a full blown grand-mal-blown up blood red eyes thing.  So meds are in the cards for me forever, I guess. .

It's funny, I seem to have had the opposite experience of a lot of people with Depakote. . I didnt really notice it for the first few years i was on it. . towards the end of high school (3 or 4 years) started getting fatigued (still on the 750mg a day dose). . now I'm REALLY feeling it, my dose is up to 1250mg/day. . I feel as though there's a wet blanket on top of my thoughts, I can hardly muster the effort to talk a lot of the time, minor things (taking showers, etc) are so much effort for me . . I'm EXTREMELY worn out (although I dont get as much sleep as i should). . still, the common factor throughout everthing seems to be the medicine.  I dont think i tolerate it as well now as i once did.  I'm going to talk to my neurologist, what are the options for grand-mal disorders?  It seems a lot of them that I've read about, tegretol, dilantin, have similar side effect profiles.  Is there anything new(er) out there, or are we doomed to these ancient crap pseudo-sedatives?  I see all kinds of things for the other seizure disorders that look better, but i dont think they would work for me. . suggestions, please!

<{POST_SNAPBACK}>

Ok. For tonic clonics, you actually have a lot of options. It really depends on if you have other seizure types involved.

If you DONT have absence seizures, you COULD do Dilantin, but there's also Tegretol, or the newer Trileptal. They all have fatigue listed, but mileage varies. For what its worth, I wasnt sleepy at all on Tegretol until it ate my blood, which it is unlikely to do to you, and I wasnn't sleepy the second time around on Trileptal until it brought out latent atonic seizures, which will wipe out anyone.

Topamax is showing evidence of being good for generalized seizures, as is Lamictal. If your seizures are partial to generalized, there's also Keppra, Neurontin, Gabatril but that has risk of partial status, and Zonegran though that has it's own issues too. Everything, though, has potential to make you sleepy.

Zonegran is teh only thing that made me too sleepy to function, and I was in a partial status type state so Im not sure that counts. Mileage really varies.

There's also the option of adding Provigil to your Depakote. Studies have been done with this combination, and if Depakote is REALLY working this might be the first avenue you want to pursue.

For more informaiton of all these lovely meds see:

http://www.crazymeds.us/provil.html

http://www.crazymeds.us/tegretol.html

http://www.crazymeds.us/trileptal.html

http://www.crazymeds.us/topamax.html

http://www.crazymeds.us/keppra.html

http://www.crazymeds.us/neurontin.html

http://www.crazymeds.us/gabatril.html

http://www.crazymeds.us/zonegran.html

and the general anticonvulsants page: http://www.crazymeds.us/anticonvulsants.html

Good luck,

Kassiane

<{POST_SNAPBACK}>

okay, went to the neuro today, described my symptoms as best i could.  perhaps i didn't do that great a job, i think he's still focused on seizure control.  but i have no problem with seizures -- the depakote does GREAT for that. . . i suggested the provigil, it really sounds like a good idea to me, but he didn't seem to keen on that, i think he's really hesitant to introduce any kind of stimulant no matter how mild into the mix. . but i don't know if what i got is any better. .

anyways, he prescribed dilantin (after mentioning trileptal, a newer and seemingly less-side effect prone thing, from what i've read) with a slow taper from the depakote.  for 2 weeks i will be taking my same 1250mg of depakote with the dilantin on top -- but herein lies some confusion, he didnt mention this, but everywhere i read, including this page, says "unpredictable" side effects when these 2 meds get together.  Huh?  unpredictable?  what's that supposed to mean?  i mean, i'm willing to give it a shot i guess, although the interactions with other stuff seem worse, and the side effects not much better. . does ANYONE have any experience with this?  would the provigil really be dangerous?  will the buspar i just got from my shrink do any good at all?  I'm holding to what i know until i get some 2nd, or 3rd, or 4th opinions.

Link to comment
Share on other sites

Guest Audio_Drivel

Indiana, hah, there must be some sort of odd connection between there and here (Memphis, TN) -- my wife has family there(she went to Purdue briefly), as does my cousin's wife -- but I digress. .

I've never really had it bad as far as the seizures go.  I always feel a little assinine whenever i start talking about not having energy and stuff, especially in this setting, because i know how much worse it could be, and i know how lucky i am. . i'm sorry you've had so much trouble with everything. . . but it's not so much a matter of adjustment for me, i mean, i've been on depakote more or less for 10 years, at the dose that i'm on for 2 -- and my level is supposedly fine.  The thing is, i feel like i'm running down, running out of steam.  Given, i have more obligations, piling on top of each other. . perhaps i was just able to ignore my meds until now (well i always noticed the stomach upset) -- but i just have so much going on, a full time job, yah know, gotta do it for the insurance, so i can get the stuff, it's a vicious cycle, aggh.. .

I think it may very well be what you described, my condition, the JME. . i've never really inquired too much as to the specific flavor that i have, i remember something about "front temporal lobe" (i forget which side) from a loong time ago. . and i know that i've had the flopping seizures, which started out as absence seizures.  i think i have the terminology appropriate.  maybe not.

but along with the lethargy, it seems that maybe i have some add sympotoms which annoy me even more -- i was always able to perform academically, but it was REALLY hard for me to keep any kind of attention on studies. . and it's like this with anything i do more or less -- if it's not something very repetative, very within my element (like talking about crazy meds, HAH) i just can't. . it seems like my musical capacity is diminishing, i cant seem to push myself beyond small musical phrases. . . i dont know, i know this is a bit scattered.  and yeah, i'm probably just a little lazy, too. . but i just have trouble getting any kind of drive.  i mean i have aspirations, but i just can't seem to push myself towards them with any kind of appreciable effect. and then i get worn out, and blah blah. . i just feel like i'm winding down.  at 25  ;)

Link to comment
Share on other sites

Indiana, hah, there must be some sort of odd connection between there and here (Memphis, TN) -- my wife has family there(she went to Purdue briefly), as does my cousin's wife -- but I digress. .

I've never really had it bad as far as the seizures go.

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...